Prostate Cancer and Radiation Side Effects

Please share this one!

… Continued …

Long term radiation side effects for prostate cancer

While short term side effects can be noticed a few week or even a few days after taking the treatment, it can take several weeks, months or even years to see the long term side effects of radiotherapy for prostate cancer. These possible long term side effects include:

Proctitis (the back passage inflammation)

This back passage is medically called as rectum. The inflammation of this organ is the most common side effect in long term after taking radiation therapy.

Whether or not you actually need to have a bowel movement, a feeling of willing to strain is usually the common symptom. Sometime, the problem may be followed with a slimy mucous discharge or even the presence of bleeding in the rectum.

If you experience one or some of these unusual symptoms, see a doctor! Some medications like steroid suppositories can help ease the inflammation.

Difficulty urinating

While in short term radiation therapy may cause frequent urination, in long term it could lead to difficulty passing urine. This can be a consequence from either external or internal radiotherapy.

Difficulty urination usually occurs when the radiation affects the tube that lines from the bladder. The effect may cause a narrowing of this tube, causing difficulty passing urine. Even in severe case, patient may lose his ability to pass urine at all!

Chronic diarrhea

There is a chance for the radiation to cause loose bowel movements. The problem may come and go that make you to take medicines for diarrhea at times.

In general, high fiber foods are safe and healthy for most people. But if you have chronic diarrhea, your doctor may ask you to limit these foods in your daily diet.

Diarrhea that last longer than usual should not be ignored, particularly true if this comes with bleeding! See your doctor if the problem gets worse! The treatment is dependent on what is causing the problem.

ED (erectile dysfunction)

There is a chance for the radiation to cause damage to the nerves related to the function of getting erection. This dysfunction is pretty common in men after taking radiation therapy.

About 40-70 percent of patients have this problem. The risk can increase if you take certain treatment for prostate cancer (such as hormone therapy) before taking radiotherapy.

Other health conditions and age are other risk factors. If you take the treatment at the ages of 60s or younger, you are less likely to have ED! On the other hand, if you take it at the ages of 70s or older, you are more likely to have this dysfunction!

 Before taking radiation therapy, make sure to completely understand any issues related to the treatment (including for the side effects)!

The occurrence of these side effects can vary from patient to patient. It seems that they are more likely to affect some patients. The intensity, how long you take the treatment, or whether you take another treatment for cancer either before or after you take radiotherapy can have an effect, too.

Please Leave a Few Words

Your email address will not be published. Required fields are marked *